Alabama, 2002

Flash Flood in Alabama, July 11, 2002

July 11, 2002 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 11, 1:54 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 11, 1:54 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
254 PM CDT THU JUL 11 2002

SHOWERS AND THUNDERSTORMS FORMED VERY CLOSE TO BOUNDARY ACROSS THE
CENTRAL SECTIONS AND MOVED SOUTH THROUGH THE AFTERNOON.  MODELS
CONTINUE TO ADVERTISE SIMILAR SOLUTIONS WITH THE DIFFERENCE MAINLY
IN THE TIMING FOR TONIGHT THROUGH THE WEEKEND.  FOR THE OVERNIGHT
HOURS WILL GO WITH SMALL POPS ACROSS THE NORTH AND MAINLY SCATTERED
TYPE POPS ACROSS THE SOUTH.

FOR FRIDAY THROUGH SATURDAY NIGHT...BELIEVE SURFACE BOUNDARY/WEAK
SFC LOW WILL REMAIN ACROSS THE CENTRAL SECTIONS OF THE AREA.  AIR
MASS REMAINS VERY MOIST WITH PRECIP. WATER NEAR 2 INCHES AND UNSTABLE
WITH LIS NEAR MINUS 5.  IN ADDITION...LOW IN THE GULF IS FORECAST TO
WEAKEN AND SHIFT NORTHWARD...AND UPPER TROF TO OUR NORTH WILL PIVOT
TO OUR NW AND DEEPEN.  SEVERAL WEAK IMPULSES WILL MOVE THROUGH THE
BASE OF THE TROF...MAINLY FRIDAY AFTN/EVE AND THEN AGAIN ON
SATURDAY.  WITH NUMEROUS OUTFLOW BOUNDARIES ACROSS THE AREA...AND
DEBRIS FROM TSTMS THIS AFTN...AND GIVEN THE ABOVE SCENARIO I FEEL
THAT LIKELY POPS ARE JUSTIFIED FOR ALL LOCATIONS.  WILL BEGIN TO
TAPER POPS OFF SLIGHTLY ON SUNDAY AND MONDAY...THEN GO WITH ONLY
ISOLATED POPS TUESDAY THROUGH THURSDAY AS UPPER HIGH BUILDS IN FROM
THE EAST.

HSV 72/85/72/85/72 2666
BHM 72/87/72/87/72 3766
MGM 73/89/72/89/72 5666

.BHM...NONE.

In the hours before

Special weather statement, Jul 11, 12:30 PM CST, 6 hours before
ALZ001>050-111930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU JUL 11 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SCATTERED TO NUMEROUS
OVER THE FORECAST AREA THIS AFTERNOON AND EARLY EVENING. SOME
THUNDERSTORMS COULD DEVELOP DURING THE NIGHTTIME HOURS ALSO. THE
HEAVIER STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES AND HEAVY
LOCAL RAIN AMOUNTS. SOME STORMS COULD PRODUCE STRONG WIND GUSTS. ONLY
IN ISOLATED STORMS SHOULD DOWNBURSTS REACH SEVERE LIMITS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

The radar

The Birmingham radar (KBMX), 44 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 11, 6:30 PM CST to 7:30 PM CST
Where
Jefferson County, Birmingham
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Heavy rainfall in a short period of time caused some flooding in the Birmingham Metropolitan area. Several roads were temporarily impassable due to the high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306521.